Woman suing health authority after losing six teeth in fall at HSC

A Manitoba woman is suing the Winnipeg Regional Health Authority, alleging both a psychiatric nurse and the hospital failed to ensure her safety after she was given anti-psychotic and anti-anxiety medications.

Psych nurse gave sedative medications then failed to adequately monitor her, lawsuit alleges

A woman is suing the Winnipeg Regional Health Authority for damages incurred after a fall in the emergency department that caused her to lose six teeth. (CBC)

A Manitoba woman is suing the Winnipeg Regional Health Authority, alleging both a psychiatric nurse and the hospital failed to ensure her safety after she was given anti-psychotic and anti-anxiety medications, leading her to fall and lose six teeth.  

"She's very upset about this. And she's lost her natural teeth. She's adapting to having to use technologies obviously in the mouth. So it's something that she's going to have to live with," said Martin Pollock, the lawyer representing the woman.

Pollock said his client does not want to speak directly to media, and asked that her name be withheld.

According to the claim, the woman visited the Health Sciences Centre Emergency department at 6 a.m. on April 17, 2016, with "mental health concerns and in an agitated state."

She was triaged, then assessed and monitored by a registered psychiatric nurse on duty, according to the statement of claim.

Given anti-psychotic and anxiety drugs

At about 2:15 p.m., the claim states, the psychiatric nurse gave the woman 2.5 milligrams of Haldol, an anti-psychotic medication and 1 mg of Ativan, which is for anxiety. Just over half an hour later, the claim states, the nurse gave the woman "a repeat dose," but does not indicate whether this was for one or both of the medications.

The statement of claim purports that the woman was confined to a room in the hospital emergency observation area with an attendant outside the door. She alleges that minutes after the second dose, she began to feel drowsy, weak and unsteady.

The claim states the woman then fell forward from a standing position and struck her face on the floor, which caused her to lose six teeth, as well as suffer other injuries to her mouth and face.

The incident also resulted in lasting psychological injury, ongoing pain and suffering, loss of amenities and enjoyment of life, for which she's now seeking damages, the claim states.

Lawsuit claims negligence

"WRHA was negligent, which negligence caused or materially contributed to [the Woman's] injuries," the claim states.

The claim also states that the nurse had the responsibility to provide "safe, competent and ethical care," but was negligent in failing to warn the woman of the sedative nature of the medications, failing to ensure ensure she was adequately monitored, and in providing "too large a dose" of the medication.  

The claim further states that the nurse did not follow hospital protocols for dealing with an agitated patient; including the use of restraints, the provision of a safe environment, and use of "the skill, knowledge and reasonable care expected of a reasonable, competent nurse."

As a result of her injuries, according to the claim, the woman is seeking damages for past and future dental procedures and restorative work, as well as for special costs incurred since the fall, including her homemaking capacity.

"The statement of claim speaks to the vulnerability of a patient and the requirement for her to receive safe health care," said Pollock.

'That patient does have to be monitored': pharmacist

​Haldol, or "haloperidol," is an anti-psychotic medication used to treat mental or mood disorders such as schizophrenia or schizo-affective disorders, according to Barret Procyshyn, a community pharmacist and president of Pharmacists Manitoba.

"It helps the person think more clearly, feel less nervous and just function better overall so they can take part in everyday life," he said.

Procyshyn said it depends on the patient, but side effects of Haldol can include dizziness, lightheadedness and drowsiness, and, when combined with Ativan, could cause "an increased risk of drowsiness."

"That patient does have to be monitored if they're on it," he said, especially if it's the patient's first time taking Haldol.

WRHA responds

"We regret to hear about this woman's experience," wrote a spokesperson for the WRHA.

"The WRHA will participate fully in the proceedings before the courts and out of respect for that process will not provide information … regarding any statement of claim."

The spokesperson declined to comment on whether the HSC has protocols in place for the administration of Haldol and monitoring of a patient provided with the medication.

A statement of defence has not yet been filed. The allegations have not been proven in court.

About the Author

Erin Brohman

Health reporter

Erin Brohman worked as a pediatric nurse at the Stollery Children Hospital in Edmonton, where she's from, then at the IWK Health Centre in Halifax. After graduating from King's College with a journalism degree, she took off to Yellowknife to work for CBC North. She remains a registered nurse in Alberta and continues to blend her passion for nursing and journalism at CBC Manitoba.